Quantcast

Severe hepatotoxicity associated with the combination of spiramycin plus metronidazole.

Research paper by Rola R Hussein, Mustapha M El-Halabi, Ola O Ghaith, Nawaf N Jurdi, Cecilio C Azar, Nabil N Mansour, Ala I AI Sharara

Indexed on: 25 Mar '11Published on: 25 Mar '11Published in: Arab Journal of Gastroenterology



Abstract

Drug-induced liver injury (DILI) is a leading cause of acute liver failure and is the most frequent reason for post-marketing drug withdrawal. The spectrum of liver injury is wide, ranging from mild and subclinical injury, noticeable only on routine biochemical testing, to fulminant liver failure and death. Antibiotics, as a group, are a leading cause of DILI. We herein describe 4 patients who developed moderate to severe hepatotoxicity after exposure to a commercially - available combination of two antibiotics - spiramycin and metronidazole - commonly used for the treatment and prevention of periodontal infections. No other aetiology for liver injury could be identified in all cases. Two patients recovered spontaneously, and two had a more severe course, one responding to corticosteroids and mycophenolate mofetil and the other requiring liver transplantation for subacute massive necrosis.